It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board

  • Accutane--side effect incidence??

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 08-04-2003, 11:32 PM   #1
    pdrq221
    Inactive
     
    Join Date: Jul 2003
    Location: Wichita
    Posts: 55
    pdrq221 HB User
    Post Accutane--side effect incidence??

    My derm has suggested that I do the 6 month Accutane deal. My acne isn't that bad (just tons of relatively small zits/red bumps, that are on my back and top of chest), and it doesn't cause me any embarassment or anything since it's concealable. It just hasn't responded to any of the antibiotics (doxycycline, tetracycline, minocycline, sulfameth (septra)) or any of the topical meds (tazorac, duac, triaz, retina-a, cleocin).

    He gave me the the pamphlet handout for the risks and side-effect precautions, and discussed at length all the possible side-effects (both the rare, severe and the more common, less severe). It didn't have any specific numbers, so I came here trying to figure out if anyone knows. So my question is:

    Are the potential risks worth the probable results (I hear that this drug works wonders when it works, and that it works often)?? I mean, are the pseudotumor cerebri and other brain side effects even moderately possible?? I know this is a controversial drug, and so any help or references to resources would be appreciated.

    If when I went to the doc last instead of saying there was this one last option of Accutane, if he had said there was nothing that could be done and just to live with it, I would be able to. I would love being rid of the acne, but once again just want to know that the rewards are much greater than the risks...since I'm pretty sure this is usually prescribed only to those with extremely severe or debilitating acne.

     
    Sponsors Lightbulb
       
    Old 08-05-2003, 06:16 AM   #2
    AccutAven
    Veteran
     
    AccutAven's Avatar
     
    Join Date: Jul 2003
    Posts: 359
    AccutAven HB User
    Post

    Hi there.

    My advice - given you only have mild acne, don't even CONTEMPLATE accutane. That is like using a scud missile to blow up a pot plant - it could well take the whole garden out with it...

    Accutane is hard core.

    Cheers.

     
    Old 08-05-2003, 11:21 AM   #3
    pdrq221
    Inactive
     
    Join Date: Jul 2003
    Location: Wichita
    Posts: 55
    pdrq221 HB User
    Post

    Well yeah I know...but I was looking for specific numbers or something. Also your name suggests you had a bad experience with Accutane...so I might be wanting a non-biased opinion =P

     
    Old 08-05-2003, 01:35 PM   #4
    weez
    Senior Member
    (female)
     
    weez's Avatar
     
    Join Date: Aug 2002
    Location: MI USA
    Posts: 159
    weez HB User
    Post

    Accutane can be used for serious acne or less serious acne that doesn't respond well to the usual treatments. My dermatologist is an Accutane specialist and has treated over 1200 people. Only 5 have had to stop because of side-effects. Most people had some mild side-effects - dry skin, sunburn more easily - but nothing too horrible.

    I'm one of the ones with the chronic mild acne. My acne cleared up after two weeks on Accutane. No initial breakout. I'm 3/4 of the way through my treatment. I'm hoping that I get lasting results - unfortunately only 1/3 of people treated have permanent results - hoping to be one of them! The rest my derm puts on mini-treatments as necessary.

    Good luck,
    weez

     
    Old 08-06-2003, 03:27 PM   #5
    amb1
    Senior Member
    (female)
     
    amb1's Avatar
     
    Join Date: Jan 2003
    Location: USA
    Posts: 221
    amb1 HB User
    Post

    I agree with Avenger, don't even think about it unless you have severe acne. Not only is Accutane a super serious med, it's also very costly when you consider Dr. appt's., RX's, and labs.


     
    Old 08-06-2003, 07:17 PM   #6
    summer33ny
    Senior Member
    (female)
     
    summer33ny's Avatar
     
    Join Date: May 2002
    Location: Long Island, NY
    Posts: 146
    summer33ny HB User
    Post

    I have mild acne as well and have been on accutane for the past month. Was it absolutely crucial that I go on accutane? No. I also have acne that hasn't responded to any other treatment. I am currently on 20mg and haven't had any side effects. My skin hasn't cleared up too much...but it is A LOT less oily which is really nice. I haven't even experienced any dry skin and have been spending a lot of time in the sun and still use retina occassionally. Next time I see the derm I'm gonna ask him to up the dosage. I think you should definitly give accutane a try. The lower the dosage, the less likely you will experience side effects. Most people who have had bad side effects usually take over 100mgs...which is probably no where near what you'd be taking if you have mild acne. I still think the benefits outweight the risks...even with mild acne. And considering the low dosage, I highly doubt there is much risk anyway!

     
    Old 08-06-2003, 09:18 PM   #7
    backtomyoldself
    Veteran
     
    backtomyoldself's Avatar
     
    Join Date: May 2003
    Posts: 316
    backtomyoldself HB User
    Post

    Hi. I am also an Accutane user (second time). If I only had mild acne, I would probably not go through the Accutane route. It is very risky and serious. Have you tried other options? Diet, antibiotics, vitamins?When I found out that I was going to have a second round of Accutane, I made sure I have exhausted all my options again, including using just about every OTC meds. OF course, nothing worked so I am back on Accutane. You can call this number to see if you can get the information you need, 1-800-526-6367, it's the information number for Roche. Goodluck!

     
    Old 08-13-2003, 03:00 AM   #8
    axiom
    Junior Member
     
    axiom's Avatar
     
    Join Date: Mar 2003
    Location: ny, ny, usa
    Posts: 23
    axiom HB User
    Post

    I have taken high doses of accutane before up to 120mg. And the higher the doses the more annoying the side effects. Higher doses means more skin flaking of everywhere on my face including the eyelid(most annoying part), super dry lips(sometimes bleed), dry nostril. Itchy eyes and red marks on hand. All these side effect except depression. Its like hell while I'm on accutane.

     
    Closed Thread




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 09:02 AM.





    © 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!